Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 135, NWS Las Vegas, NV

September 3, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 3, 2018, 4:36 PM MST for Mohave County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 4:36 PM MST (23:36 UTC)
Expired
Sep 3, 2018, 6:30 PM MST
In force
114 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 74 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2937 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS55 KVEF 032336
FFWVEF
AZC015-040130-
/O.NEW.KVEF.FF.W.0135.180903T2336Z-180904T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
436 PM MST MON SEP 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 630 PM MST.

* At 434 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain northeast of Dolan Springs. This storms is very close 
  to the intersections of Anteras Road, Stockton Hill Road, and 
  Pierce Ferry Road. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pierce Ferry And Antares Roads, Grand Canyon Ranch, Lake Mead
  National Recreation Area and Dolan Springs.

LAT...LON 3588 11386 3560 11392 3565 11441 3597 11435

$$

ASG
1 follow-up statement
385 
WGUS75 KVEF 040130
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
630 PM MST MON SEP 3 2018

AZC015-040139-
/O.EXP.KVEF.FF.W.0135.000000T0000Z-180904T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
630 PM MST MON SEP 3 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 630 PM MST...

The heavy rain has ended. However, runoff is still potential in the 
area of Pierce Ferry Road and Stockton Hills Road. Please continue 
to heed any remaining road closures.

LAT...LON 3588 11386 3560 11392 3565 11441 3597 11435

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:26 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 3, 3:26 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
326 PM PDT Mon Sep 3 2018

.SYNOPSIS...Storm chances will remain across much of the area
through Wednesday with below normal temperatures. Drier weather and
warming temps are expected Thursday onward as high pressure builds
in across the area.
&&

.SHORT TERM...Through Thursday night.

Radar continues to detect some weak returns along the Nevada/Arizona
border, east of Echo Bay extending east across northern Mohave
County. Also, a few returns showing up in southeast Lincoln County.

Models in agreement that the broad mid-level trough will continue to
encompass the Intermountain West today and Wednesday. Looking in
closer at the H5 streamline analysis, models showing that a main
cyclonic circulation will stay nearly stationary over southern
Nevada, northwest Arizona and southwest Utah today and Wednesday. As
high clouds dissipate this morning this cyclonic circulation
becoming more apparent on IR imagery by cloud motion over Clark
County. Monday afternoon's Las Vegas sounding showed PW values have
crept back above 1". Weak storm motion forecast the next two days
which will allow stronger cells to produce brief bursts of moderate-
heavy rainfall. Storm also capable of producing downburst wind gusts
around 30 kts. By Wednesday night and Thursday, trough will start to
shift east across Utah/Arizona. High pressure building in from the
west will account for a drier/more stable air mass on Thursday.
Cloudiness/precipitation will produce slightly below normal
temperatures today and Wednesday. Warm up will commence on Thursday.

.LONG TERM...Thursday through Monday.

No major changes to the forecast through next weekend. Models agree
that an area of high pressure aloft in the Eastern Pacific will move
closer to shore, bringing in a dry westerly flow into early next
week. As a result, shower and storm potential remain low for the
latter half of this week and through the weekend. Temperatures will
increase as the aforementioned high pressure builds, resulting in
both high and low temperatures trending 7-10 degrees above normal.
Temperatures expected to peak on Saturday and begin declining
through next week.
&&

.AVIATION...For McCarran...Partly cloudy skies along with
light winds this morning. The chance for nearby showers and
thunderstorms increases during the afternoon into the evening. The
valley will have to watch out for potential outflow winds of around
30 kts anytime after 21z. Last of any showers/thunderstorms should
end around 06z this evening with typical downvalley winds developing
overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered showers and thunderstorms
expected primarily across northwest Arizona, southern Nevada and
Inyo County today and Wednesday. Downburst wind gusts around 30 kts
possible along with brief periods of heavy rainfall. Away from any
thunderstorms, surface winds will follow typical diurnal trends.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Varian

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:10 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 3, 3:05 PM MSTFlash Flood WarningVEFMohave115 min
Sep 3, 4:47 PM MSTDust Storm WarningVEFMohave58 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.